Several cases of peripheral joint infections have been linked to contaminated injectable medications from New England Compounding Center (NECC). Many of the infections have been linked to corticosteroid shots, which are commonly injected directly into joints to relieve pain. Unfortunately, if the shot is contaminated with fungus, the patient may suffer a debilitating fungal joint infection.
November 26, 2012 — At least 12 people have been diagnosed with peripheral joint infections. Since November 4, dozens of people have been diagnosed with non-meningitis fungal infections. The majority of new cases (71%) now involve non-meningitis fungal infections. Click here to read more.
November 5, 2012 — The CDC is reporting that the number of fungal joint infections has grown to include 10 people.
October 26, 2012 — According to the U.S. Food and Drug Administration (FDA), 7 cases of peripheral joint infections have been linked to medicines from New England Compounding Center (NECC).
Fungal Infection Outbreak
Hundreds of people have fallen ill and dozens have died in a massive outbreak of fungal infections throughout the United States. The outbreak is not contagious, and has been traced to contaminated medicines from New England Compounding Center (NECC), a compounding pharmacy located in Massachusetts.
Most of the illnesses have been meningitis (which can also cause stroke or other central nervous system infections). However, several infections have been linked to steroid shots, which are injected directly into a patient’s joint to control joint pain. A fungal joint infection can occur if these shots are contaminated.
What is a Fungal Joint Infection?
Fungal joint infections are extraordinarily rare, and outbreaks are even more rare. Outbreaks can occur when intra-articular injections are contaminated with fungus. These medicines inject anesthetics or corticosteroids (steroids), which decrease joint pain by reducing inflammation in the joint tissue.
When a fungus infects joint tissue, a patient may suffer from a condition called mycotic arthritis (fungal arthritis). This is a painful, chronic inflammation of the joint tissue. Treatment for this condition typically involves administration of anti-fungal medications. These anti-fungal medications can be harsh on a patient’s liver or kidneys, but without treatment, the infection may severely damage joint tissue and cause chronic complications. In severe cases, the patient may need surgery to remove necrotic tissue.
Symptoms of a Fungal Joint Infection
After a patient is exposed to a contaminated injection, there is often an incubation period before symptoms of the fungal joint infection appear. Because outbreaks are so rare, the incubation period is unknown. Many experts recommend heightened vigilance for a few months after exposure.
Fungal joint infections may have the following symptoms:
- Joint pain, which may grow worse
- Redness, warmth, or swelling at the injection site
- Stiffness in the joint
- Swelling of the feet, legs, ankles
- Vision changes
- Drainage from the injection site
- And more
New England Compounding Center Recalls All Medicines
According to the FDA, the outbreak of fungal joint infections has been linked to medicines sold by New England Compounding Center (NECC). The company is a compounding pharmacy, which mixes custom medications. NECC sold tens of thousands of injection medications throughout the U.S. After the CDC traced several cases of fungal meningitis to NECC, they recalled all lots of all medicines on October 6, 2012.
Investigators have also identified fungus in sealed vials of medicine from NECC. The two types of fungus implicated in the outbreak are Exserohilum rostratum and Aspergillus fumigatus. These molds have been isolated from patients who have fallen ill. They are not contagious, and do not normally cause illness. They are commonly found on leaf mold and grasses.